EMA-mededeling: EMA begint beoordeling van screening van patiënten vóór behandeling met fluorouracil, capecitabine, tegafur en flucytosine
EMA has started a review of medicines containing fluorouracil (also known as 5-fluorouracil or 5-FU) and the related medicines capecitabine, tegafur and flucytosine, which are converted to fluorouracil in the body. The review will examine existing screening methods and their value in identifying patients at increased risk of severe side effects.
Fluorouracil (given by injection), capecitabine and tegafur are cancer medicines, whereas topical (applied to the skin) fluorouracil is used for various skin conditions and flucytosine is a medicine used in severe fungal infections.
It is known that some patients lack a working enzyme called dihydropyrimidine dehydrogenase (DPD) which is needed to break down fluorouracil. Prescribers may be unaware that their patients lack working DPD, and if these patients are given fluorouracil or related substances, their bodies cannot break fluorouracil down, resulting in its build-up in the blood. Patients with a complete deficiency of DPD should therefore not be given fluorouracil, or medicines that can form it in the body.
The product information for most of these medicines states that they should not be used in patients with complete DPD deficiency. Genetic testing for DPD deficiency is recommended for most medicines used in the treatment of cancer, but systematic screening for DPD deficiency before starting treatment is not mandatory. In addition, new data on genetic testing and other DPD screening methods were recently published which may impact current recommendations.
EMA will now assess the available data in relation to existing screening methods to detect DPD deficiency and recommend whether any changes are needed to the way these medicines are used in order to ensure their safe use.
Further information is available by clicking here.
For more information on the European regulatory system for medicines, please click here (brochure available in all languages).